Idaho, 2023

Damaging Winds in Idaho, July 24, 2023

July 24, 2023 · NWS PIH · 5 events in 3 counties and zones

High wind gusts occurred with damage reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

High wind gusts occurred with damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 24, 1:28 PM MST, 5 hours 47 minutes earlier.

Area forecast discussion, Jul 24, 1:28 PM MST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
228 PM MDT Mon Jul 24 2023

.SHORT TERM...Tonight through Tuesday night.
Main impact this evening will be thunderstorms and associated
winds and possible rain from that across entire region. We are in
marginal threat for severe storms as well but extensive cloud
cover may mitigate the extent of severe thunderstorms a bit. On
Tuesday flow aloft shifts from south southwest to west southwest
which will limit monsoonal push of moisture a bit and expect much
drier conditions but also a significant wind increase especially
in the Arco and Mud Lake Desert and Lost River Range where winds
will be highest tomorrow. This will effect fire weather as well. A
wind advisory has been issued for the Arco and Mud Lake Desert as
well where sustained winds may push 30 mph with gusts near 50 mph
are expected. Winds won't be as strong elsewhere but gusts of 20
to 30 mph will be widespread. No thunderstorms are expected
Tuesday as the westerly flow aloft should suppress activity to the
south. It will remain slightly cooler Tuesday with highs mainly in
the 80s to lower 90s in lower elevations.
GK

..LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
A bit of a broken record continues in the long-term portion of the
forecast, if you've been following our discussions over the past
several days. A broad ridge of high pressure is forecast to remain
anchored over the Four Corners region right through next weekend
(perhaps slowly drifting east with time), with occasional hints of
SW monsoon moisture creeping far enough north under the high to
support a few isolated t-storms especially Wed and Thu, and
especially across the srn/ern highlands. At-large, however, most of
the CWA will remain dry, and overall WPC-modeled QPF holds at only a
few hundredths of an inch at best. Meanwhile, breezy conditions are
expected across the region throughout the period as two low pressure
systems track eastward across srn Canada, tightening the pressure
gradient against (and flattening) the ridge. The first will keep
enhanced winds going Wed afternoon (similar to Tue) with SW gusts
ranging from 20 MPH across the south to up to 50 MPH across the
Central Mntns, especially in the higher terrain and downslope-
favored locales. There is up to a 70% chance of exceeding 40 MPH
gusts across the Arco Desert and Shoshone lava beds, as well as
along the Montana border. Gusts over 40 MPH are likely across the
Central Mntns, with a 50-60% chance of exceeding 50 MPH. The ridge
tries to briefly reamplify Thu, before the second low passes to our
north sometime in the Fri/Sat/Sun window keeping winds going and
perhaps enhancing them again, but failing to provide meaningful
precip to break the overall sunny/hot/dry pattern. Temps throughout
the period will remain slightly above average for late July,
reaching into the 90s at lower elevations. All things considered,
aside from an isolated strong t-storm, the main wx impacts
throughout the next 7 days will be on the fire wx front as fuels
continue to dry out under this pattern. Our first RED FLAG WARNING
of the season has been issued for portions of the region for Tue,
for a combination of those gusty winds and critically low RHs. 01

&&

.AVIATION...
Main impact tonight will be thunderstorms this evening with
potential at all TAF sites through 03 or 04Z. Tuesday will be much
drier but with increased winds as drier air pushes into eastern
Idaho. Wind gusts will likely be in the 20 to 30 knot range at all
sites Tuesday after 18Z. Breezy conditions will continue through
much of the week. GK

&&

.FIRE WEATHER...
The overall forecast remains unchanged. On the synoptic scale, a
broad ridge of high pressure will remain anchored over the Four
Corners region (trending a bit east with time), while a series of
two low pressure systems tracking east across srn Canada this week
try to flatten/break down the influence of the ridge locally and
increase winds. The result: a warm, dry, breezy pattern is expected
to remain in place throughout the next 7 days, continuing the drying
trend in our fuels. The first low will maximize SW winds tomorrow
and Wed afternoons (gusting as high as 50 MPH across the Central
Mntns, 45 MPH Arco Desert, and 20-35 MPH elsewhere), along with
possible weak cold frontal passages both days (especially into the
Central Mntns). Wind gusts have a 70% chance of exceeding 40 MPH
across the Arco Desert and Shoshone lava beds, as well as along the
Montana border. Gusts over 40 MPH are likely across the Central
Mntns, with a 50-60% chance of exceeding 50 MPH. The second low
passes to our north between Fri and Sun. Under this overall pattern,
occasional hints of SW monsoon moisture will continue to creep north
and produce generally isolated daily afternoon t-storms in some of
our mntn areas. The best coverage will be this afternoon. Storms may
produce gusty/erratic outflow winds over 45 MPH and small hail. Tue-
Wed, most areas will hold dry with isolated cells favoring the
srn/ern highlands. All of this said, chances of wetting
rain/meaningful QPF are VERY LOW regionwide.

Amid this warm, dry, breezy pattern, Tue and Wed afternoons continue
to stand out for potentially the best combination of gusty winds and
low RH, and thus the most critical fire wx conditions over the
largest area. After extensive coordination with all regional
interagency fire dispatch centers, the Great Basin GACC, surrounding
NWS offices, and deployed IMETs, fuels have been determined to be
critical over Zones 425 and 410, and approaching critical over Zones
475, 476, and 427, and we have issued our first RED FLAG WARNING of
the season for Zones 476, 425, and 410 Tue where winds will be
solidly critical and RHs at or below 15% will develop across more
than half of each warned zone. Operating fire crews should also
continue to be mindful of the heat and potential for heat-related
illnesses. Conditions change very little for Wed and another RED
FLAG WARNING is expected, but by the numbers, confidence is a bit
lower in winds for Zone 425. With the potential for the warning
footprint to change, and for simplicity of messaging, we are holding
with just Tue for the warning for now and will reevaluate tomorrow
for Wed. We also note that overnight RH recovery into Wed AM may be
poor at higher elevations. No significant changes in the overall
pattern...or chances for better wetting rains...are currently
forecast for at least the next week if not beyond. 01

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon to 9 PM MDT Tuesday for IDZ052.

&&

In the hours before

Special weather statement, Jul 24, 4:18 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Pocatello ID
518 PM MDT Mon Jul 24 2023

IDZ052-066>068-250000-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Beaverhead/Lemhi Highlands ID-Lost River Valleys ID-
518 PM MDT Mon Jul 24 2023

...Strong winds will impact portions of northwestern Jefferson,
northeastern Butte and Clark Counties through 600 PM MDT...

At 516 PM MDT, Doppler radar was tracking strong winds associated
with showers along a line extending from Lima to 11 miles southwest
of Monida to 10 miles north of Monteview. Movement was northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust could obscure visibilities.

Locations impacted include...
Dubois, Spencer, Northwest Inl, Monteview, Edie School, Small, Monida
Pass, Lone Pine, and Humphrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4452 11210 4454 11201 4423 11197 4365 11290
      4414 11304 4423 11298 4423 11281 4440 11281
      4442 11284 4448 11278 4451 11272 4449 11266
      4448 11254 4446 11250 4448 11247 4446 11243
      4445 11238 4454 11235 4454 11232 4457 11229
TIME...MOT...LOC 2316Z 198DEG 35KT 4465 11259 4442 11244 4412 11260

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 24, 4:25 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Pocatello ID
525 PM MDT Mon Jul 24 2023

IDZ053-062>066-250015-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-Caribou Range ID-
Blackfoot Mountains ID-
525 PM MDT Mon Jul 24 2023

...Strong winds will impact portions of Teton, north central
Caribou, southeastern Fremont, southeastern Jefferson, Bonneville,
southeastern Madison and east central Bingham Counties through 615
PM MDT...

At 523 PM MDT, Doppler radar was tracking strong winds associated
with showers and thunderstorms along a line extending from near
Ririe to 13 miles southwest of Swan Valley to near Blackfoot
Reservoir. Movement was northeast at 40 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Driggs, Swan Valley, Ririe Reservoir, Blackfoot Reservoir, Felt,
Wayan, Palisades Reservoir, Victor, Ririe, Tetonia, Irwin, Henry,
Tetonia Research Station, Green Canyon Hot Springs, Heise, Pine Creek
Pass, and Grays Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Blackfoot or Palisades Reservoirs, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4298 11112 4283 11181 4326 11177 4362 11192
      4401 11114 4378 11104 4322 11104
TIME...MOT...LOC 2323Z 240DEG 39KT 4364 11166 4330 11151 4293 11168

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

KB
Special weather statement, Jul 24, 5:29 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pocatello ID
629 PM MDT Mon Jul 24 2023

IDZ055>059-250115-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
629 PM MDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of Oneida, south central
Bannock, south central Power and southeastern Cassia Counties through
715 PM MDT...

At 629 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Oakley Reservoir to 11
miles northwest of Park Valley to 13 miles southwest of Snowville.
Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Malad, Malta, Albion, Juniper, Elba, Pleasantview, Almo, Holbrook
Summit, Mt Harrison, Stone, City Of Rocks, Sweetzer Summit, Samaria,
Daniels Reservoir, Idahome, Holbrook, Sublett Reservoir, Malad Pass,
Roy, and Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 11393 4241 11382 4242 11300 4235 11217
      4200 11227
TIME...MOT...LOC 0029Z 203DEG 36KT 4202 11404 4197 11345 4185 11293

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KB
Special weather statement, Jul 24, 7:00 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
800 PM MDT Mon Jul 24 2023

IDZ058>063-250245-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
800 PM MDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of central Caribou,
Franklin and Bear Lake Counties through 845 PM MDT...

At 759 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Oneida Narrows Reservoir, or 15 miles southwest of
Montpelier, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Preston, Soda Springs, Montpelier, Bear Lake Idaho Portion, southern
Blackfoot Reservoir, Grace, Franklin, Georgetown, Saint Charles,
Dingle, Thatcher, Oneida Narrows Reservoir, Paris, Bloomington, Bern,
Minnetonka Cave, Ovid, Border Summit, Mapleton, and Georgetown
Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Bear Lake and Blackfoot Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11197 4292 11169 4280 11104 4200 11105
TIME...MOT...LOC 0159Z 222DEG 38KT 4222 11157

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Jul 24, 7:01 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
801 PM MDT Mon Jul 24 2023

IDZ052>054-058-250245-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
801 PM MDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of northwestern Bannock,
northeastern Power, western Bonneville and southwestern Bingham
Counties through 845 PM MDT...

At 800 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Taber to near Pingree to 6 miles west of
Portneuf Gap. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pocatello, Blackfoot, American Falls Reservoir, Chubbuck, Inkom, Fort
Hall Buffalo Lodge, Rose, Fort Hall Eagle Lodge, Fort Hall Lincoln
Creek Lodge, Taber, Portneuf Gap, Fort Hall Townsite, Springfield,
Rockford, Moreland, Fort Hall Mount Putnam, Fort Hall Bannock Creek
Lodge, Pingree, Pocatello Airport, and Fort Hall Putnam Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

&&

LAT...LON 4350 11226 4314 11217 4271 11215 4269 11274
      4306 11274 4340 11279
TIME...MOT...LOC 0200Z 257DEG 21KT 4337 11255 4310 11251 4277 11247

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 24, 7:13 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
813 PM MDT Mon Jul 24 2023

IDZ054-055-057>059-062-250245-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
813 PM MDT Mon Jul 24 2023

...Strong thunderstorms will impact portions of southeastern Blaine,
southwestern Caribou, northeastern Oneida, Bannock, Power,
northwestern Franklin, southwestern Bingham and northeastern Cassia
Counties through 845 PM MDT...

At 813 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Neeley to near Arimo to
near Thatcher. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
American Falls, McCammon, Lava Hot Springs, Neeley, Swanlake, western
American Falls Reservoir, Downey, Arimo, Rockland, Cold Water Rest
Area, Fort Hall Bannock Peak, Virginia, Oxford, Pauline, Massacre
Rocks, Mink Creek Pass, Hawkins Reservoir, Daniels Reservoir,
Bancroft, and Arbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4272 11221 4281 11200 4281 11173 4249 11183
      4220 11192 4230 11260 4259 11328 4289 11293
      4276 11267
TIME...MOT...LOC 0213Z 246DEG 35KT 4271 11276 4257 11226 4239 11180

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

KB

The radar

The Pocatello radar (KSFX), 72 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bannock

When
July 24, 7:15 PM MST to 7:30 PM MST
Where
Bannock County, 4 mi W of Lava Hot Spgs
Measured
53 kt (61 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.620, -112.099

A 61 mph gust at the Topaz ITD site.

Thunderstorm Wind, Franklin

When
July 24, 7:30 PM MST to 7:40 PM MST
Where
Franklin County, 6 mi NW of Mink Creek
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.291, -111.803

The Treasureton Summit ITD site recorded 58 mph wind gust.

Thunderstorm Wind, Bannock

When
July 24, 7:30 PM MST to 7:45 PM MST
Where
Bannock County, 1 mi E of Lava Hot Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.620, -112.000

Thunderstorm winds downed a power pole, and wires and multiple trees off on Bristol Park and and across Hot Springs East KOA Holiday site.

Thunderstorm Wind, Bannock

When
July 24, 7:33 PM MST to 7:45 PM MST
Where
Bannock County, Lava Hot Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.620, -112.020

One foot diameter tree downed onto house in Lava Hot Springs. No significant damage to house.

Thunderstorm Wind, Bonneville

When
July 24, 8:45 PM MST to 9:00 PM MST
Where
Bonneville County, 1 mi W of Gray
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
43.050, -111.370

Dale Bitner site measured a 61 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2023Every state in 2023This day in weather historyWarnings in Idaho, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127601, 1127602, 1127605, 1127606, 1127608.